Michigan, 2021

Hail and Damaging Winds in Michigan, June 12, 2021

June 12, 2021 · NWS DTX · 8 events in 5 counties and zones

Isolated severe storms developed over central Lower Michigan on the afternoon and evening of June 12, 2021, including a long-lived supercell. This storm produced significant hail - some up to baseball-sized in Ovid, Michigan (Clinton County) - and a few instances of wind damage as it tracked from the Mt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe storms developed over central Lower Michigan on the afternoon and evening of June 12, 2021, including a long-lived supercell. This storm produced significant hail - some up to baseball-sized in Ovid, Michigan (Clinton County) - and a few instances of wind damage as it tracked from the Mt. Pleasant area all the way to Ann Arbor before dissipating in the late evening. Other clusters of storms developed in the evening over northern and central Lower Michigan, one of which tracked across Midland and Bay Counties and resulted in localized damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 12, 2:37 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 12, 2:37 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
337 PM EDT Sat Jun 12 2021

.DISCUSSION...

Short-Term (Previous Afternoon Update with Minor Additional
Information):

Arrival of a shortwave trough carving through the greater ridging
pattern across the Great Lakes in conjunction with the passage of a
surface cold front will be the main forcing mechanism for late
afternoon and early evening convective initiation across Southeast
Michigan, specifically for the Tri-Cities area and locations across
the western periphery of the cwa. Low-level convergence from weaker
lake breezes off of Saginaw Bay/Lake Huron may also aid in initial
CI across the Tri-Cities region before further expanding south-
southeast through the evening. Effective bulk shear values around 30
knots with MLCAPE values ranging between 1000 - 1500 J/kg will
support widely scattered thunderstorms. Storm relative hodographs
are also supportive of marginal supercell development within the
lake shadow, mainly across central Michigan (& Tri-Cities), given
some weak low-level shear and better streamwise mid-level shear.
There is additional supportive evidence from the 2-5 km updraft
helicity tracks in the latest hi-res ensemble suite showing rotating
updrafts are possible.

Stronger storm development will be capable of producing isolated
damaging wind gusts up to 60 mph given steep low-level lapse rates
around 8C/km with additional aid from dry air entrainment(12Z DTX
RAOB shows a very dry column of air wedged between 700-400 MB).
SPC's updated Day 1 outlook has also included portions of Southeast
Michigan (along and west of I-75) in a marginal risk for severe
weather for wind gust concerns. Given the near-severe wind gusts
between 40-50 mph along yesterday's convective outflow & better
thermodynamic fields in place today, the marginal risk for isolated
strong wind gusts are warranted. The greater Metro region and
northern Thumb will also maintain their chance mention (30-40
percent) of precipitation given any outflow and marine boundaries
that will materialize, but severe weather chances will wane as any
potential precipitation makes its way by the late evening and early
night period.

Sunday Through Midweek Period:

A very modest drop in temperatures will be noted on Sunday behind
the passage of the front with temperature highs pushing into the low
to mid-80s, however, a markedly notable change in humidity will be
felt as drier air filters in throughout Sunday morning. Dew points
will drop into the 50s by Sunday afternoon. Otherwise, breakdown of
the subtle ridging over the Great Lakes will occur throughout Sunday
as a jet max and elongated shortwave feature carves south into the
northern Plains and Midwest. This shortwave combined with support
from left exit dynamics from the jet streak and low-level support
from an advancing cold front will bring shower and low-end
thunderstorm chances on Monday as the upper-level trough sets up
across the Great Lakes and continental northeast.

A weak thermal trough will hold through the midweek period as high
pressure drops into the Midwest and Great Lakes region Tuesday into
early Thursday. Anticyclonic flow will draw down very dry air late
Tuesday into early Thursday with PW values ranging between .30 to
.50. This will bring an extended period of dry weather and pleasant
conditions marked by temperature highs in the mid to upper 70s and
dew points in the 40s.

&&

.MARINE...

Light northeasterly winds backing more northerly tonight will
prevail over the local waters as broad, weak low pressure remains in
place amidst a very warm and humid airmass. Widely scattered showers
and thunderstorms will be possible late this afternoon through this
evening, particularly across Saginaw Bay, southern Lake Huron, and
possibly into Lake St. Clair and western Lake Erie. Drier air will
filter in for Sunday with fresh moderate wind developing over the
northern Lake Huron basin. Showers will again be possible Sunday
night and into Monday as a cold front sags southeast across the
region. High pressure will then build across the central Great Lakes
heading into the midweek period with moderate northerly flow, which
may lead to periods of choppy waves in portions of the Lake Huron
nearshore waters as gusts reach around 20 knots at times.

&&

.PREV DISCUSSION...
Issued at 150 PM EDT Sat Jun 12 2021

AVIATION...

Midlevel clouds filter out early in the forecast period as a diurnal
cu field develops amidst building instability. The arrival of a
midlevel disturbance aids in shower and thunderstorm development
later this afternoon, mainly over central lower Michigan with
convection then tracking southeast across the terminal corridor
during the evening. VFR conditions prevail but may experience brief
periods of MVFR within any convective activity - as well as gusty
winds in any stronger cells. Plenty of low-level moisture sticks
around tonight with another round of vsby restrictions or low
stratus possible early Sunday, particularly where rainfall occurs
this evening.

For DTW...Lake breeze should keep wind direction out of the SSE this
afternoon. Best timing for arrival of any showers/thunderstorms
continues to trend slightly later, now focused mainly after 00z. The
strongest convection will likely remain north and west of the
terminal this evening.

DTW THRESHOLD PROBABILITIES...

* Medium in thunderstorms this evening.

* Low in ceilings at or below 5000 ft this evening, medium Sunday
  morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AM
MARINE.......IRL
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 12, 2:50 PM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
350 PM EDT Sat Jun 12 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-132000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
350 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the region this afternoon
and evening. Isolated severe wind gusts up to 60 mph will be
possible with stronger storm activity, mainly along or west of the
I-75 corridor. Storms will track south-southeast at around 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-132000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
350 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible over the
region late this afternoon through late evening. An isolated strong
to borderline severe wind gust can't be ruled out in the strongest
storms this evening. Storms will track south-southeast at around
25kts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Jun 12, 3:22 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
422 PM EDT Sat Jun 12 2021

MIZ047-048-053-122115-
Bay-Saginaw-Midland-
422 PM EDT Sat Jun 12 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BAY... WESTERN
SAGINAW AND MIDLAND COUNTIES...

At 420 PM EDT, radar indicated strong thunderstorms from near
Coleman to 6 miles northeast of Edmore. Movement was southeast at 30
mph.

Winds near 40 mph are possible with these storms.

These storms will be near...
  Sanford around 445 PM EDT.
  Midland around 510 PM EDT.
  Freeland around 515 PM EDT.

Other locations impacted by these storms include Nelson, Fenmore,
Crump, Poseyville, Willard, Laporte, Averill, Gordonville, Bombay and
Hemlock.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4381 8460 4381 8437 4383 8436 4383 8418
      4365 8386 4313 8436 4313 8437 4347 8437
      4347 8461
TIME...MOT...LOC 2020Z 313DEG 28KT 4379 8462 4347 8495

BT
Special weather statement, Jun 12, 4:18 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
518 PM EDT Sat Jun 12 2021

MIZ047-053-060-122215-
Shiawassee-Saginaw-Midland-
518 PM EDT Sat Jun 12 2021

...STRONG THUNDERSTORMS WILL AFFECT SAGINAW...SHIAWASSEE AND
SOUTHEASTERN MIDLAND COUNTIES...

At 517 PM EDT, radar indicated strong thunderstorms from 8 miles
southwest of Midland to near Ithaca to 6 miles northeast of Carson
City. Movement was southeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

These storms will be near...
  Freeland and Merrill around 535 PM EDT.
  Marion Springs around 540 PM EDT.
  Chesaning, St. Charles and Oakley around 605 PM EDT.
  Henderson around 610 PM EDT.
  Owosso, Laingsburg and Corunna around 615 PM EDT.

Other locations impacted by these storms include Brant, Nelson,
Carrollton, Garfield, Fenmore, Burt, Buena Vista Township,
Poseyville, Layton Corners and Laporte.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8438 4337 8370 4322 8380 4322 8393
      4305 8393 4295 8400 4284 8436 4347 8437
      4347 8448
TIME...MOT...LOC 2117Z 315DEG 22KT 4354 8437 4332 8450 4324 8476

BT

The radar

The Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Shiawassee

When
June 12, 5:33 PM EST
Where
Shiawassee County, 0.69 mi S of Laingsburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.890, -84.350

Multiple trees also reported down.

Hail, Shiawassee

When
June 12, 5:35 PM EST
Where
Shiawassee County, 0.86 mi SE of Laingsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.890, -84.340

Trees and power lines also reported blown down.

Hail, Shiawassee

When
June 12, 5:45 PM EST
Where
Shiawassee County, 0.51 mi W of Perry
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.820, -84.230

Thunderstorm Wind, Livingston

When
June 12, 6:52 PM EST
Where
Livingston County, Anderson
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -84.020

Multiple trees reported down.

Hail, Washtenaw

When
June 12, 7:32 PM EST
Where
Washtenaw County, 0.51 mi W of Dexter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -83.880

Thunderstorm Wind, Midland

When
June 12, 7:34 PM EST
Where
Midland County, 3.64 mi NE of Larkin
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.750, -84.190

Several trees reported blown down.

Hail, Washtenaw

When
June 12, 7:45 PM EST
Where
Washtenaw County, 2.65 mi WNW of Ann Arbor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.290, -83.780

Thunderstorm Wind, Bay

When
June 12, 8:10 PM EST
Where
Bay County, 3.6 mi SSW of Kawkawlin
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.600, -83.970

Trees reported blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965716, 965717, 965718, 965721, 965719, 965722, 965720, 965723.